Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS San Diego, CA

December 24, 2021Riverside County, San Bernardino County, California

NWS San Diego, CA issued this winter storm watch at Dec 24, 2021, 12:00 PM PST for Riverside County, San Bernardino County, California. It took effect at Dec 25, 2021, 6:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 12:00 PM PST (20:00 UTC)
In effect from
Dec 25, 2021, 6:00 PM PST
Expired
Dec 24, 2021, 9:00 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS46 KSGX 242000
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1200 PM PST Fri Dec 24 2021

...NEXT STORM SYSTEM TO BRING SNOW TO THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS SATURDAY NIGHT AND SUNDAY MORNING...

CAZ055-056-250600-
/O.EXP.KSGX.WS.W.0005.000000T0000Z-211224T2000Z/
/O.NEW.KSGX.WS.A.0005.211226T0200Z-211226T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
1200 PM PST Fri Dec 24 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING...
...WINTER STORM WARNING WILL EXPIRE AT NOON PST TODAY ABOVE
7000 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Tree branches could fall as well. Total snow accumulations of 3
  to 6 inches Saturday night and Sunday morning, with localized 
  amounts up to 12 inches, are possible.

* WHERE...San Bernardino and Riverside County Mountains.

* WHEN...From Saturday evening through Sunday morning.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Snow level will be mostly be around 5000 feet with 
  this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

Maxwell
1 follow-up statement
023 
WWUS46 KSGX 250500
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
900 PM PST Fri Dec 24 2021

...WINTER STORM SYSTEM TO BRING SNOW TO THE SAN BERNARDINO AND 
RIVERSIDE COUNTY MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY MORNING...

CAZ055-056-251300-
/O.UPG.KSGX.WS.A.0005.211226T0200Z-211226T1800Z/
/O.NEW.KSGX.WS.W.0006.211226T0200Z-211226T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
900 PM PST Fri Dec 24 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM SATURDAY TO 10 AM 
SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 3 to 6
  inches, with localized amounts of 6 to 12 inches.

* WHERE...San Bernardino and Riverside County Mountains.

* WHEN...6 PM Saturday to 10 AM Sunday.

* ADDITIONAL DETAILS...Significant reductions in visibility in
  snow and fog. Snow level will be mostly be around 5000 feet 
  with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

Moede

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 10:00 AM PST, 2 hours earlier.

Area forecast discussion, Dec 24, 10:00 AM PST, 2 hours before
Area Forecast Discussion
National Weather Service San Diego CA
1000 AM PST Fri Dec 24 2021

.SYNOPSIS...
Scattered showers will occur at times the rest of today and tonight.
Additional Pacific storms from the northwest will bring more
widespread precipitation late Saturday through early Sunday and
again late Monday through early Tuesday. There will be additional
chances of precipitation later in the week, but with lower
confidence on timing and amounts. High temperatures will be well
below average and coolest around Tuesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A line of showers and thunderstorms with brief heavy rains moved
through the region earlier this morning, but we mostly just have
scattered showers now, including some island band showers developing
which will mostly affect San Diego County the rest of today and at
times tonight. Otherwise, mostly cloudy skies will prevail in most
areas today.

Showers should increase again during the day Saturday, with the next
stronger wave Saturday night into early Sunday. While no significant
atmospheric river is expected with this wave, the models are
indicating rainfall could be substantial with 1/3 to 1 inch of
precipitation at lower elevations and 1 to 2 inches possible on the
west/southwest mountain slopes. With lower snow levels, possibly
locally down to 4000 feet, there could be substantial snowfall in
the mountains, with up to a foot possible. More gusty winds could
occur in the mountains and deserts, with gusts locally over 50 MPH
possible especially from the mountain crests to the desert slopes.

Another system Monday into early Tuesday and then again Wednesday or
Thursday could bring additional precipitation, but model/ensemble
variability increases with each day. A cold air mass associated with
these systems will mean that most of the precipitation will fall as
snow in the mountains. This also means temperatures will be rather
low, with mostly 50s to lower 60s for highs at lower elevations most
days next week.

&&

.AVIATION...
241630Z...Iso SHRA with bases 700-1100 FT MSL, rising to 1000-2000
FT MSL this afternoon. Gusty W-SW winds will strengthen this morning
with gusts 40-50 kt across mtns and desert slopes. STG
up/downdrafts, LLWS, and rotors are possible over the mountains and
adjacent desert slope areas. Winds will begin to diminish after 02z
Sun.

&&

.MARINE...
A Small Craft Advisory remains in effect through Noon for gusty SW
to W winds 15-25 kt. Showers will be possible this morning and
afternoon. Another Pacific storm system could bring renewed small
craft advisory conditions Monday afternoon through Tuesday.

&&

.HYDROLOGY...
The showers will just be scattered the rest of today and tonight.
Additional rainfall will be spotty with most locations receiving
under 0.25 inch. The snow level in the mountains will fall to around
5500 to 6000 feet this afternoon.

For the next system from the northwest late Saturday through early
Sunday, rainfall across Orange, southwestern San Bernardino, and
western Riverside Counties could range from around one-third inch
near the coast to 1 to 2 inches in the mountains with locally
greater amounts. Rainfall for San Diego County is expected to be
less with one-tenth to one-quarter inch near the coast to one-half
to locally three-quarters of an inch in the mountains. Snow levels
will be lower, falling to 4000 to 5000 feet Saturday night into
early Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until noon PST today for Orange County Coastal Areas-
     Orange County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Mountains-San Diego County Valleys-
     San Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

     Wind Advisory until 6 PM PST this evening for Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Mountains.

     Winter Storm Warning until noon PST today for Riverside County
     Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory until noon PST today for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC/HYDROLOGY...Maxwell
AVIATION/MARINE...Schenk

In the hours before

Local storm report, Dec 24, 10:52 AM PST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1052 AM PST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       9 WNW LAKE ELSINORE     33.74N 117.45W
12/24/2021  M2.65 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            WEATHER SPOTTER REPORT. PAST 24 HOURS.

&&

AOT
Local storm report, Dec 24, 10:54 AM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1054 AM PST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     FLOOD            1 W SEAL BEACH          33.75N 118.11W
12/24/2021                   ORANGE             CA   PUBLIC

            WEATHER SPOTTER REPORT, 0.40 INCH FROM
            THUNDERSTORM BETWEEN 6:10 AND 6:35 A.M. WITH
            MODERATE STREET FLOODING WESTSIDE SEAL
            BEACH. 30 MPH WIND ESTIMATED.

&&

AOT
Local storm report, Dec 24, 11:16 AM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1116 AM PST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLOOD            1 NW SAN DIEGO          32.72N 117.16W
12/24/2021                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            1ST AVE ON RAMP TO I-5 FLOODED. HEAVY SHOWER
            OCCURRED AT 11 AM.

&&

AOT
Local storm report, Dec 24, 11:20 AM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1120 AM PST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     DEBRIS FLOW      1 W TEMECULA            33.50N 117.18W
12/24/2021                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            DE LUZ AND RANCHO CALIFORNIA ROAD REPORTED
            MULTI LARGE BOULDERS ON ROADWAY AT BLIND
            CURVE. 2 TO 3 INCHES OF RAIN IN PAST 24
            HOURS IN THIS AREA.

&&

AOT
Local storm report, Dec 24, 11:51 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1151 AM PST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     DEBRIS FLOW      5 NE MT SAN JACINTO     33.91N 116.67W
12/24/2021                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            SNOW CREEK MUD AND DEBRIS ON SNOW CREEK ROAD
            AND HIGHWAY 111 LOW LYING AREA. HAD 1.5
            INCHES RAIN PAST 24 HOURS, UP TO 5 INCHES AT
            NEARBY SNOW CREEK RIDGE. PHOTO SHARED BY
            CALTRANS.

&&

AOT
Local storm report, Dec 24, 11:56 AM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1156 AM PST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     FLOOD            3 N FALLBROOK           33.41N 117.24W
12/24/2021                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            SANTA MARGARITA RIVER 8.8 FEET, LOW WATER
            CROSSING HAS FLOWING WATER ON LIVE CAMERA OF
            A FEW INCHES ACROSS ROADWAY. 2.6 INCHES
            RAINFALL AT CASE SPRINGS.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 5:29 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Dec 23, 8:01 PM PSTAreal Flood AdvisorySGXOrange7 hr
Dec 23, 8:20 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino7 hr
Dec 23, 9:31 PM PSTAreal Flood AdvisorySGXSan Diego3 hr
Dec 23, 10:03 PM PSTWinter Storm WarningSGXRiverside, San Bernardino14 hr
Dec 24, 1:17 AM PSTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino3 hr
Dec 24, 2:26 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Dec 24, 6:14 AM PSTBeach Hazards StatementSGXOrange, San Diego2 hr
Dec 24, 7:07 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego2 hr
Dec 24, 7:31 AM PSTAreal Flood AdvisorySGXSan Diego90 min

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.